Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 74, NWS Springfield, MO

May 28, 2016Phelps County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 28, 2016, 7:57 PM CDT for Phelps County, Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2016, 7:57 PM CDT (00:57 UTC)
Expired
May 28, 2016, 8:45 PM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Phelps County, MO

The radar

The St Louis radar (KLSX), 118 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 8:09 PM CDTHAIL 1Newburg, MORELAYED VIA SOCIAL MEDIA FROM LOCAL TELEVISION STATION. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1870 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

257 
WUUS53 KSGF 290057
SVRSGF
MOC161-290145-
/O.NEW.KSGF.SV.W.0074.160529T0057Z-160529T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
757 PM CDT SAT MAY 28 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PHELPS COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 845 PM CDT

* AT 756 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  DOOLITTLE... OR NEAR ROLLA...MOVING NORTHEAST AT 35 MPH. ADITIONAL
  STRONG TO SEVERE STORMS WERE NORTHEAST OF ROLLA ALONG THE MARIES
  COUNTY BORDER.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  ROLLA...                          ST. JAMES...
  DOOLITTLE...                      NEWBURG...
  ROSATI...                         NORTHWYE...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 175 AND 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3781 9153 3782 9189 3798 9199 3805 9183
      3805 9164 3815 9163 3815 9153 3800 9152
TIME...MOT...LOC 0056Z 245DEG 30KT 3794 9185 

HAIL...1.00IN
WIND...<50MPH
 
$$

RUNNELS
1 follow-up statement
019 
WWUS53 KSGF 290139
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
839 PM CDT SAT MAY 28 2016

MOC161-290146-
/O.EXP.KSGF.SV.W.0074.000000T0000Z-160529T0145Z/
PHELPS MO-
839 PM CDT SAT MAY 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PHELPS COUNTY WILL
EXPIRE AT 845 PM CDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. 

STORMS THIS EVENING HAVE PRODUCED LOCALLY HEAVY RAIN AND WITH
ADDITIONAL STORMS MOVING INTO PHELPS COUNTY...FLOODING WILL BE A
POSSIBILITY. RESIDENTS IN FLOOD PRONE AREA SHOULD BE ALERT FOR
RISING WATER.

LAT...LON 3781 9153 3782 9189 3798 9199 3805 9183
      3805 9164 3815 9163 3815 9153 3800 9152
TIME...MOT...LOC 0136Z 245DEG 30KT 3794 9185 

$$

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:21 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 28, 6:21 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
621 PM CDT SAT MAY 28 2016

.SHORT TERM...(This evening through Sunday)
Issued at 242 PM CDT Sat May 28 2016

A weak cold front is working its way east through the CWA early
this afternoon. A few thunderstorms have started to develop over
parts of central Missouri, and this area along with the eastern
Ozarks will be most favored for convection through the rest of
this afternoon and evening. Thunderstorm coverage is expected to
remain widely scattered, and most locations will remain dry. Weak
shear and only moderate instability will limit any severe weather
potential through tonight. Small hail, moderately gusty winds and
frequent lightning will still be possible with any thunderstorms,
however.

Temps tonight should fall into the low to mid 60s, with somewhat
drier air building in from the northwest. This slightly drier
airmass, along with a bit of ridging aloft, should help temper
thunderstorm chances significantly through the day Sunday. Save
for perhaps an isolated shower or storm over far southwestern
Missouri, it looks as if the Sunday will be a dry day for the vast
majority of the forecast area.

.LONG TERM...(Sunday Night through Saturday)
Issued at 242 PM CDT Sat May 28 2016

Models indicate a slow backing of the upper level flow from
Memorial Day through the middle of next week. The models have also
been consistent in bringing short wave energy through the central
Plains and then Mid-Mississippi Valley during the day on Memorial
Day during peak heating. This should result in at least scattered
shower and thunderstorm activity.

A stronger short wave trough will then dig and close off across
the northern Plains from Tuesday into Wednesday. This should drive
a cold front into, and eventually through the Ozarks from
Wednesday into early Thursday. This will continue the chances for
showers and thunderstorms.

Cooler weather is then expected behind the front by the end of
next week with increasing potential for dry weather.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 615 PM CDT Sat May 28 2016

Widely scattered convection in progress across south-central into
central Missouri...but is north and east of the terminals and not
expected to affect them.

Expect VFR conditions across the terminal sites through the
forecast period. South to southwest winds are expected to become
light and variable overnight and remain that way during the day on
Sunday.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Boxell
LONG TERM...Schaumann
AVIATION...Gaede
Hazardous weather outlook, May 28, 1:13 PM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
113 PM CDT SAT MAY 28 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
113 PM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
  AND EVENING ACROSS CENTRAL MISSOURI AND THE EASTERN OZARKS. A
  FEW STRONG STORMS WILL BE POSSIBLE ACROSS CENTRAL
  MISSOURI...THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT
  THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  A FEW STORMS WILL STILL BE POSSIBLE AT TIMES SUNDAY WITH A
  BETTER CHANCE FOR STORMS ON MEMORIAL DAY. THE MAIN POTENTIAL
  HAZARDS SUNDAY AND MONDAY WILL BE CLOUD TO GROUND LIGHTNING
  STRIKES AND LOCALLY HEAVY RAINFALL.

  THE ACTIVE WEATHER PATTERN WILL THEN CONTINUE NEXT WEEK AS
  MORE UPPER LEVEL DISTURBANCES TRACK THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Special weather statement, May 28, 4:59 PM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 PM CDT SAT MAY 28 2016

MOZ058-282245-
MARIES MO-
459 PM CDT SAT MAY 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR MARIES COUNTY UNTIL 545 PM CDT...

AT 459 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DIXON...OR 16 MILES NORTH OF WAYNESVILLE...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
BELLE...                          VIENNA...
BRINKTOWN...                      VICHY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3824 9164 3815 9164 3815 9163 3805 9164
      3805 9189 3803 9193 3804 9195 3801 9198
      3802 9218 3813 9216 3829 9199 3829 9168
TIME...MOT...LOC 2159Z 234DEG 28KT 3806 9213

RUNNELS
Local storm report, May 28, 5:38 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             VIENNA                  38.19N 91.95W
05/28/2016  E1.00 INCH       MARIES             MO   LAW ENFORCEMENT

&&

GAEDE
Local storm report, May 28, 5:47 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
547 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             BRINKTOWN               38.13N 92.07W
05/28/2016  E1.50 INCH       MARIES             MO   PUBLIC

&&

SRUNNELS
Local storm report, May 28, 6:11 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
611 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             AVA                     36.95N 92.66W
05/28/2016  E0.88 INCH       DOUGLAS            MO   LAW ENFORCEMENT

            REPORTED BY DOUGLAS CO SO

&&

GAEDE
Local storm report, May 28, 6:14 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
614 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             AVA                     36.95N 92.66W
05/28/2016  E0.88 INCH       DOUGLAS            MO   LAW ENFORCEMENT

            REPORTED BY DOUGLAS CO SO

&&

GAEDE
Special weather statement, May 28, 7:33 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
733 PM CDT SAT MAY 28 2016

MOZ058-071-290100-
PHELPS MO-MARIES MO-
733 PM CDT SAT MAY 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHELPS AND
SOUTHEASTERN MARIES COUNTIES UNTIL 800 PM CDT...

AT 733 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROLLA...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
ROLLA...                          ST. JAMES...
VICHY...                          ROSATI...
NORTHWYE...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 186 AND 200.

LAT...LON 3793 9177 3807 9185 3822 9165 3815 9164
      3815 9153 3799 9152
TIME...MOT...LOC 0033Z 236DEG 32KT 3804 9175

RUNNELS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:11 PM CDTSevere Thunderstorm WarningSGFTexas25 min
May 28, 7:33 PM CDTSpecial Weather StatementSGFMaries27 min
May 28, 8:46 PM CDTFlash Flood WarningSGFPhelps6 hr
May 28, 10:13 PM CDTSpecial Weather StatementSGFPhelps47 min
May 28, 10:55 PM CDTSpecial Weather StatementSGFPhelps50 min
May 28, 11:24 PM CDTSevere Thunderstorm WarningSGFDent, Phelps51 min
May 28, 11:57 PM CDTFlash Flood WarningSGFDent, Phelps3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.